Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS New York, NY

April 21, 2021Suffolk County, New York

NWS New York, NY issued this special weather statement at Apr 21, 2021, 12:52 PM EDT for Suffolk County, New York. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 21, 2021, 12:52 PM EDT (16:52 UTC)
Expired
Apr 21, 2021, 1:15 PM EDT
In force
23 min
Issued by
NWS New York, NY

County Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 51 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 4.9 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2021-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2021-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1427 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

968 
WWUS81 KOKX 211652
SPSOKX

Special Weather Statement
National Weather Service New York NY
1252 PM EDT Wed Apr 21 2021

NYZ078>081-211715-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1252 PM EDT Wed Apr 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...

At 1252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Point to 6 miles southeast of
Davis Park. Movement was northeast at 60 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Riverhead, Shirley, Southold, Manorville, Wading River, Center
Moriches, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Plum Island, Gardiners Island, Mastic and Rocky Point.

LAT...LON 4099 7293 4100 7264 4115 7236 4120 7220
      4119 7215 4122 7212 4121 7209 4110 7229
      4105 7225 4105 7219 4108 7216 4104 7212
      4110 7216 4114 7213 4114 7212 4112 7209
      4096 7208 4096 7209 4083 7246 4070 7294
TIME...MOT...LOC 1652Z 226DEG 51KT 4103 7293 4060 7295 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Apr 21, 10:57 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 21, 10:57 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service New York NY
1057 AM EDT Wed Apr 21 2021

.SYNOPSIS...
A strong cold front will move across the area this afternoon into
early this evening. A frontal wave along the front will rapidly
deepen, while passing to the west today, heading up into the
Canadian Maritimes tonight into Thursday. At the same time, high
pressure will build to the south and west of the area Thursday
into Friday, passing offshore on Saturday. Low pressure approaches
from the southwest Saturday night, passing just to the south on
Sunday. High pressure then builds back into the area for the
start of the new work week.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Adjustments were made to slightly lower temperatures across
parts of the interior and increase POPs for showers and
thunderstorms. Already have scattered showers and thunderstorms
developing across parts of the western half of the forecast
regions. Otherwise, remainder of forecast mainly on track.

A weak stationary front across the Lower Hudson Valley and
interior SW CT will lift to the north quickly this morning as
daytime heating mixes down a gusty southerly glow (25-30 mph).
Initially, there will be sun this morning, which will allow
temperatures across the interior to rise into the mid 60s,
possibly around 70 just west of the NYC metro. This will allow
some destabilization of the airmass ahead of a strong cold front
approaching from the west. A vigorous upper trough over the
Great Lakes will strengthen the boundary as it works east, along
with a frontal wave that looks to pass near or just west of the
Lower Hudson Valley this afternoon.

CAMs in good agreement with some pop-up showers and
thunderstorms this morning in association with 40-45 LLJ
working up from the SW. This jet will mainly be along an axis
from the NYC metro into SW CT, translating east by early
afternoon. The main convective line along and ahead of the cold
front will work into far western areas of the Lower Hudson
Valley and NE NJ toward 17-18Z (1-2PM), then working across the
remainder of the area mid to late afternoon, exiting far
eastern LI and SE CT by around 23-00Z (7-8 PM).

SPC has placed a good portion of the forecast area under a
slight risk for severe weather, with the exception eastern LI
and SE CT. This is a low CAPE, high shear environment. General
thoughts are that the line will weaken passing to the east of
the NYC metro and Lower Hudson Valley/SW CT. The main threat
will be isolated damaging winds. Soundings generally support
small bowing line segments. 0-3 km helicity values approach 150.
The best chance for an isolated tornado would be closer to the
surface low track, but once gain CAPE is low.

Brief heavy rainfall may produce a quarter to half inch of
rainfall as the line works across the area.

Following the cold front, strong cold advection and deep
cyclonic flow will allow for good mixing and gusty west winds
(up to 35 mph).

&&

.SHORT TERM /8 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Any lingering showers will pass to the east early this evening.
Clearing skies and gusty west winds will prevail. This combined
with an unseasonably cold night across the region will give a
winter-like feel. Overnight lows across the interior will drop
to around 30, with the lower to mid 30s elsewhere. The freeze
watch for Western Passaic, Orange, Putnam, Fairfield, and
northern Middlesex have been upgraded to a freeze warning.
Ironically, today is considered the start date for the growing
season across this area.

Gusty winds continue on Thursday as the low pressure
strengthens while moving over the Canadian Maritimes. High
pressure also builds to our south and west, creating a strong
pressure gradient over the region. W-NW wind gusts 25 to 35 mph
are likely, and could reach 40 mph near the coast. Highs on
Thursday will be well below normal in the upper 40s inland to
the lower 50s near the coast. Winds weaken some Thursday night,
but should still remain gusty enough to preclude frost again.
Lows will be in the middle to upper 30s for most locations.

High pressure will build to the south and west through Friday
and then off the Mid Atlantic coast Saturday. Temperatures will
moderate back to near normal levels.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
High pressure to the south moves farther offshore on Saturday as an
amplifying trough and associated surface low over the Mississippi
Valley begin to approach the region. While clouds will increase, the
daylight hours are expected to remain dry.

Precipitation rapidly overspreads the area Saturday night as the low
approaches and then passes over or just south of the region during
the day on Sunday. Rain then gradually tapers off from southwest to
northeast Sunday afternoon. As the low moves off to the northeast,
gusty northwest flow is expected Sunday night into Monday as high
pressure begins to build in from the west. Dry conditions are
expected Monday and Tuesday as the high becomes more
established.

After above normal temperatures on Saturday, highs on Sunday and
Monday are expected to remain near to slightly below normal as the
low impacts the area. Above normal temperatures will then return on
Tuesday with plenty of sunshine.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Low pressure passes west of the NYC terminals today, sending a
strong cold front across the region this afternoon. High
pressure then builds toward the area tonight into Thursday.

A few scattered showers have developed across the area this
morning ahead of the cold front, but not expecting any
ceiling/visibility impact from these. A line of showers and
thunderstorms then crosses the area between 17-23Z, with MVFR
ceilings and IFR visibilities possible in any thunderstorms. The
best chance of thunderstorms will be between 19-21Z for the
city terminals. Conditions then quickly improve back to VFR this
evening.

Southerly winds increasing this morning and gusting to 20 to 25
kt today. As the front crosses the area this afternoon, winds
will quickly shift to the NW and increase in speed, with gusts
30-35 kt possible through tonight. Gusts to over 40 kt are
possible in any thunderstorms this afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments are possible this afternoon for timing of
showers/thunderstorms.

.OUTLOOK FOR 12Z THURSDAY THROUGH SUNDAY....
.Thursday...VFR. WNW gusts 25-35kt.
.Friday...VFR. WNW gusts 20-25kt.
.Saturday...VFR.
.Saturday night-Sunday...MVFR/IFR in rain.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
S flow increases ahead of a strong cold front today, with SCA
conditions on the ocean waters and on all waters by the
afternoon. The cold front moves across much of the waters by
evening, clearing the easternmost waters of the forecast region
early this evening. Gale Warning remains in effect on the ocean
for frequent gusts over 34 knots tonight into Thursday. The SCA
on the non ocean waters continues Wednesday night and will
continue into Thursday.

Lingering SCA conditions likely on Friday in a gradually
diminishing west flow, especially on the ocean.

Sub-SCA conditions are expected on Saturday before both winds and
seas increase Saturday night into Sunday as low pressure crosses the
waters. Gusts to 25 kt are possible on all waters, especially Sunday
afternoon into Sunday night as flow turns to the northwest behind
the departing low. Seas on the ocean will increase to 5 ft Sunday
morning, then to 6-8 ft late Sunday into Sunday night.

&&

.FIRE WEATHER...
Both Thursday and Friday may pose an elevated risk of wildfire
spread due to low RH and gusty west winds. Rainfall amounts
today will be on the order of 0.25 to 0.50 inches. This will
likely factor into how quickly fine fuels can dry out. So, the
greater risk may come on Friday. Land managers will be contacted
today to discuss forecast fuel moisture during this time

&&

.HYDROLOGY...
No hydrologic impacts are expected through the week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Freeze Warning from 2 AM to 9 AM EDT Thursday for CTZ005-006.
NY...Freeze Warning from 2 AM to 9 AM EDT Thursday for NYZ067-068.
NJ...Freeze Warning from 2 AM to 9 AM EDT Thursday for NJZ002.
MARINE...Small Craft Advisory until 6 PM EDT Thursday for ANZ331-332-
     335-338-340-345.
     Small Craft Advisory until 6 PM EDT this evening for ANZ350-
     353-355.
     Gale Warning from 6 PM this evening to 6 PM EDT Thursday for
     ANZ350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...JM/DW
SHORT TERM...DW
LONG TERM...FEB
AVIATION...FEB/Fig
MARINE...FEB/DW
FIRE WEATHER...
HYDROLOGY...FEB/DW
Hazardous weather outlook, Apr 21, 12:35 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1235 PM EDT Wed Apr 21 2021

CTZ007>012-NJZ004-006-103>108-NYZ069>075-078>081-176>179-221645-
Northern Middlesex-Northern New London-Southern Fairfield-
Southern New Haven-Southern Middlesex-Southern New London-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005-006-NJZ002-NYZ067-068-221645-
Northern Fairfield-Northern New Haven-Western Passaic-Orange-Putnam-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Freeze Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-221645-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-221645-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1235 PM EDT Wed Apr 21 2021

...SEVERE THUNDERSTORM WATCH 97 IN EFFECT UNTIL 6 PM EDT THIS
EVENING...
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation according to Standard Operating Procedures is
requested and appreciated. Please safely report significant weather
conditions while following local, state, and CDC guidelines.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Apr 21, 10:58 AM EDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service New York NY
1058 AM EDT Wed Apr 21 2021

NYZ078-176>179-211545-
Northern Queens-Northwest Suffolk-Southern Queens-Northern
Nassau-Southern Nassau-
1058 AM EDT Wed Apr 21 2021

...A STRONG THUNDERSTORM WILL AFFECT QUEENS...WEST CENTRAL SUFFOLK
AND NASSAU COUNTIES...

At 1058 AM EDT, a strong thunderstorm was located over Woodbury, or
over Syosset, moving northeast at 30 mph.

Winds in excess of 30 mph are possible with this storm.

This storm will be near...
  Cold Spring Harbor around 1105 AM EDT.
  Huntington Station and Huntington around 1110 AM EDT.
  Commack and Northport around 1115 AM EDT.
  Smithtown around 1125 AM EDT.
  Stony Brook around 1135 AM EDT.

LAT...LON 4075 7379 4095 7346 4094 7342 4097 7340
      4094 7334 4095 7329 4092 7322 4093 7317
      4098 7317 4091 7307 4080 7329 4080 7333
      4078 7341 4078 7344 4073 7344 4063 7365
TIME...MOT...LOC 1458Z 228DEG 27KT 4080 7348
Special weather statement, Apr 21, 12:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service New York NY
1252 PM EDT Wed Apr 21 2021

NYZ078>081-211715-
Southwest Suffolk-Northwest Suffolk-Southeast Suffolk-Northeast
Suffolk-
1252 PM EDT Wed Apr 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...

At 1252 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rocky Point to 6 miles southeast of
Davis Park. Movement was northeast at 60 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Riverhead, Shirley, Southold, Manorville, Wading River, Center
Moriches, Mattituck, Southampton, Westhampton, Sag Harbor,
Bridgehampton, Plum Island, Gardiners Island, Mastic and Rocky Point.

LAT...LON 4099 7293 4100 7264 4115 7236 4120 7220
      4119 7215 4122 7212 4121 7209 4110 7229
      4105 7225 4105 7219 4108 7216 4104 7212
      4110 7216 4114 7213 4114 7212 4112 7209
      4096 7208 4096 7209 4083 7246 4070 7294
TIME...MOT...LOC 1652Z 226DEG 51KT 4103 7293 4060 7295

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:48 PM EDTFreeze WatchOKXOrange, Putnam7 hr
Apr 21, 3:41 AM EDTFreeze WarningOKXOrange, Putnam, Rockland, Westchester29 hr
Apr 21, 10:58 AM EDTSpecial Weather StatementOKXNassau47 min
Apr 21, 1:23 PM EDTSpecial Weather StatementOKXOrange, Rockland67 min
Apr 21, 1:41 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland64 min
Apr 21, 2:05 PM EDTSpecial Weather StatementOKXBronx, Kings, Nassau, New York, Putnam, Queens and 2 more85 min
Apr 21, 2:10 PM EDTSevere Thunderstorm WarningOKXPutnam50 min
Apr 21, 2:12 PM EDTSevere Thunderstorm WarningOKXBronx, Nassau, New York, Queens, Westchester48 min
Apr 21, 2:14 PM EDTSpecial Marine WarningOKX61 min
Apr 21, 2:28 PM EDTSevere Thunderstorm WarningOKXWestchester47 min
Apr 21, 2:34 PM EDTSpecial Marine WarningOKX86 min
Apr 21, 2:53 PM EDTSevere Thunderstorm WarningOKXPutnam, Westchester67 min
Apr 21, 3:07 PM EDTSpecial Marine WarningOKX113 min
Apr 21, 3:17 PM EDTSevere Thunderstorm WarningOKXNassau, Suffolk19 min
Apr 21, 12:59 PM EDTSpecial Weather StatementOKX46 min
Apr 21, 4:02 PM EDTSpecial Weather StatementOKX58 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.